Thyroid Disorders Community
TSH was HIGH but after medication it becomes LOW
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

TSH was HIGH but after medication it becomes LOW

Hi ,

I was diagnose Hypothyroid 3.5 month before. My TSH level was 7. Doctor started Synthroid .25mg. After one month I went for blood test and my level was increased and became 8.9. After that doctor prescribed me .75mg. Again after 1.5 month I went my blood test and the the TSH level become .03 . That is too low. Now my Doc told me to take .50mg Synthroid. Should I take it.? Because my level is very low.? What should I do... Please Help.

Thanks!!
Related Discussions
5 Comments Post a Comment
Blank
Avatar_f_tn
Yes, this seems to make sense. I am curious, though, if your doctor is also testing free T3 and free T4.  You might already know all this, but TSH stands for thyroid stimulating hormone, and it is not a thyroid hormone, but rather a hormone produced by the pituitary gland.  T4 and T3 are the actual hormones produced by the thyroid gland.  Generally when the TSH is too high, additional tests will show that the actual thyroid hormones are too low.  The pituitary gland is working overtime - churning out TSH because your body is not properly producing thyroid hormones - hence the high TSH/low T3 and T4 combination.  What you're really trying to correct here is not the TSH level, but the corresponding low thyroid hormone levels.

My own endocrinologist only looks at TSH level as an initial indication that there may be a problem with the thyroid gland... he also tests free T4 and free T3 levels to set the actual dosage of Synthroid.  Dosing based on the actual thyroid hormone levels can get you to your "target" level faster than only using TSH can... TSH does not always perfectly negatively correlate with the free T levels as I have described.  But, you have to remember that in general, with a hypothyroid patient, there is an inverse relationship between TSH level and the levels of the actual thyroid hormones.  

What's happening here is that your doctor took a conservative approach and started you on a low dosage of Synthroid.  Synthroid is a replacement for T4.  (Your body generally converts T4 to T3 so in a hypothyroid patient, they often only replace T4.)  Had your doctor also initially tested the actual thyroid hormones (which I assume he did not, since you don't mention those levels) you might have seen those levels be a bit too low, since TSH was a bit too high.  One would assume that the .25mg of Synthroid might lower your TSH a bit (and raise the free T3 and free T4), but instead your TSH went up a little - this might be a normal fluctuation or your thyroid may actually be deteriorating further - with thyroid problems, the thyroid usually not stable and its condition changes.  So, since the 025 mg didn't have the desired effect, your doctor tripled your dosage.  That worked to get your TSH down, but it went down way too far.  Had your doctor been testing the actual thyroid hormones too he probably would have found that those levels were now too high.... low TSH/high thyroid hormones means you have gone from being hypothyroid to hyperthyroid - too much free T4 and/or free T3.  Since you've gone too far in that direction, he is now lowering your Synthroid dosage to .50 mg.  This makes sense.... you might be thinking about all this in terms of your TSH level... maybe thinking, "my TSH level is too low, so why would my doctor want to lower my dosage even MORE?"  But you have to think about it in terms of the actual thyroid hormones, not TSH.  When TSH is too low, presumably the actual thyroid hormones are too high.... so, he wants to give you LESS Synthroid.... less thyroid hormone replacement... to lower your thyroid hormones (and in turn, you should see a rise in TSH.)
Blank
Avatar_f_tn
I also want to mention that even with doctors who test TSH, free T3, and free T4, what's happening to you is pretty common.  It can take awhile for a doctor to find the right dosage for you.  I also went from being very hypo to being very hyper (too high TSH to too low TSH) before getting to a good dosage.
Blank
Avatar_f_tn
Thanks for your responses. My Doc took all the test. And My levels are ;

initially it was :          T4 : 7.1   T3 : 30.5  TSH :7
After taking .25mg :   T4 : 7.0    T3 : 32.2  TSH :8.97
Now After .75mg    :   T4 : 10.2  T3 : 34.7  TSH :  0.03

My Doc prescribe me .50mg.So now can i take .50mg Synthroid or Should I lower my dose.

Blank
649848_tn?1357751184
What are the lab's reference ranges for the T3 and T4? These are lab specific, so must come from your own report.  

In addition, it is necessary to know if they are Free or Total levels.  Free is what should be tested, as those show the actual amount of hormones immediately available for use by the body.  Tests for total T3 and Total T4 are considered obsolete and of very little value.  

Apparently, your doctor is dosing you based solely on your TSH value.  S/he will keep you sick.  I had a doctor who did this for months and I felt horrible all the time. I now have a different doctor who treats me according to symptoms and FT levels.

It's not uncommon for some of us to have a very low TSH when on thyroid med.  My own TSH routinely runs "less than" 0.01; we don't worry about it, as long as my FT3 and FT4 are maintained at levels that make me feel better.

As dunks said: TSH is a pituitary hormone.  It's merely an "indicator" of a thyroid problem and should not be used to diagnose a thyroid problem or to dose med.  TSH, itself, does not produce or eliminate symptoms; symptoms are alleviated or caused by the presence or absence of FT3 and FT4.

It would also be helpful to know if you have been tested for antibodies to determine if you have an autoimmune thyroid disease, in which antibodies attack and destroy the thyroid gland. Hashimoto's Thyroiditis is the most cause of hypothyroidism in the US.

I might suggest that you start looking for another doctor, unless you can get your doctor to test the "FT's" and determine your dosage based on those results and your symptoms, rather than TSH.  
Blank
Avatar_m_tn
I am a 52 year old male who has had Hashimoto's most of my life. I was first diagnosed with hashis in the late 20s but I was having hyper symptoms that we managed with tranquilizers. In the following years the doctors never ran the correct antibody tests or the antibodies no longer showed up and the doctors said It was probably just anxiety. At at 40 I had a TSH reading of 6 and started Armor, my doctor originally tried to put me on 50mcg of synthroid but I had too much anxiety. After years of struggling on dosages of 25 to approximately 50 mcgs (I know that armor had different levels equivalent) I had my gallbladder out and my thyroid finally gave up. At that point I added thyroxine over the next year to arrive at 75 mcgs. This is where all hell broke loose. I started to have panic attacks again and my body got way too warm. My TSH levels were looking good, but I just couldn't handle it. I went back down to 50 mcgs but my TSH indicated I was on the low end. We increased again but only alternated 50 and 75 mcgs. Again I hit the wall within 3 months. This time my anxiety was much higher. After reducing to 5o mcgs again we tested in 8 weeks. I still felt off but not as anxious. My TSH was in the 3.50 range so we left it there. After another 3 weeks I noticed the anxiety was increasing again. We tested everything this time including antibodies Ft4 and FT3. My Tsh had curiously gone higher again on only 50 mcgs, this time registering 2.40. Within a week I was feeling awful again waking up at 2:30 with a rapid heart rate and warm, but as soon as I got into a cold room... man was my body freezing. Dr. thinks it's time to remove my thyroid and put it too sleep, going to see a specialist. Meanwhile I got off the thyroxine and I am still getting a pretty good heart beat, body heat with a little bit of anxiety. Is it possible that after all these years my thyroid can be normalizing itself  and that with these small peaks I many not need thyroxine anymore. Just not finding any examples of such, but I'm feeling so much better off thyroxine. Last time I got off of thyroxine my TSH went all the way to 16. Based on how I feel now though and my lest test of just 2.40 TSH with just 50 mcgs, I get the sense that my body is okay and that my TSH levels are closer to being in range without Thyroxine. I could have probably drank some coffee today, first time in 2 months, because I am a bit tired today, but not horribly tired and this is the first day of being tired I've felt for over 4 months. ????? help
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Thyroid Answerers
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
Avatar_f_tn
Blank
goolarra
Sisters, OR
168348_tn?1379360675
Blank
ChitChatNine
Avatar_m_tn
Blank
flyingfool
WI
798555_tn?1292791151
Blank
LazyMoose
MN